Alert archive / Hawaii / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Honolulu, HI

February 27, 20174 counties in Hawaii

NWS Honolulu, HI issued this flash flood watch at Feb 27, 2017, 7:36 AM HST for 4 counties in Hawaii. It took effect at Feb 27, 2017, 12:00 PM HST. It was in force for 64 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2017, 7:36 AM HST (17:36 UTC)
In effect from
Feb 27, 2017, 12:00 PM HST
Expired
Mar 2, 2017, 3:58 AM HST
In force
64 hr
Issued by
NWS Honolulu, HI
Flood severity
None

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

012 
WGHW60 PHFO 271736
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
736 AM HST Mon Feb 27 2017

HIZ001>028-280645-
/O.NEW.PHFO.FF.A.0002.170227T2200Z-170302T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
736 AM HST Mon Feb 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON HST TODAY THROUGH
WEDNESDAY AFTERNOON...

The National Weather Service in Honolulu has issued a

* Flash Flood Watch for Kahoolawe, Kauai, Lanai, Maui, Molokai, 
  Niihau, Oahu and the Big Island. 

* From noon HST today through Wednesday afternoon.

* Increasingly moist and unstable air will overspread the islands
  today and Tuesday. A strong upper level disturbance will cause a
  surface trough or low to develop near the islands over the next
  couple of days, enhancing the potential for heavy downpours and
  thunderstorms that could lead to flash flooding. Any heavy
  showers will be spotty this afternoon, but could become more
  widespread by Tuesday. Conditions should gradually improve later
  in the day on Wednesday.

* Some streams and normally dry gulches are expected to run high
  and could quickly overflow their banks. Intense rainfall in poor
  drainage and urban areas could also lead to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Keep tuned to later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
R Ballard
6 follow-up statements
625 
WGHW60 PHFO 280100
FFAHFO

Flood Watch
National Weather Service Honolulu HI
300 PM HST Mon Feb 27 2017

HIZ001>028-281430-
/O.CON.PHFO.FF.A.0002.000000T0000Z-170302T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
300 PM HST Mon Feb 27 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

The Flash Flood Watch continues for

* Kahoolawe, Kauai, Lanai, Maui, Molokai, Niihau, Oahu and the 
  Big Island. 

* Through Wednesday afternoon

* Increasingly moist and unstable air will overspread the islands
  tonight and Tuesday. Spotty intense showers, mainly windward and
  mauka tonight, could become more widespread by Tuesday. A
  strong upper level disturbance will cause a surface trough or
  low to develop near the islands over the next couple of days,
  enhancing the potential for heavy downpours and thunderstorms
  that could lead to flash flooding. Conditions should gradually
  improve later in the day on Wednesday.

* Some streams and normally dry gulches are expected to run high 
  and could quickly overflow their banks. Intense rainfall in 
  poor drainage and urban areas could also lead to flash 
  flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Keep tuned to later forecasts and be prepared to take action
should Flash Flood Warnings be issued. Consider postponing camping
or hiking trips until the weather improves.

&&

$$
R Ballard
846 
WGHW60 PHFO 281300
FFAHFO

Flood Watch
National Weather Service Honolulu HI
300 AM HST Tue Feb 28 2017

HIZ001>028-010200-
/O.CON.PHFO.FF.A.0002.000000T0000Z-170302T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
300 AM HST Tue Feb 28 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

The Flash Flood Watch continues for

* Kahoolawe, Kauai, Lanai, Maui, Molokai, Niihau, Oahu and the 
  Big Island. 

* Through Wednesday afternoon

* A moist and unstable air mass aided by a strong upper level
  disturbance and a surface low will bring a prolong period of
  widespread rain, heavy at times, and a chance of thunderstorms
  between today and Wednesday. These rains can lead to flash
  flooding. Conditions should gradually improve on Wednesday.

* Some streams and normally dry gulches are expected to run high 
  and could quickly overflow their banks. Intense rainfall in 
  poor drainage and urban areas could also lead to flash 
  flooding. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Keep tuned to later forecasts and be prepared to take action
should Flash Flood Warnings be issued. Consider postponing outdoor
activities such as camping or hiking trips until the weather 
improves.

&&

$$
770 
WGHW60 PHFO 010132
FFAHFO

Flood Watch
National Weather Service Honolulu HI
332 PM HST Tue Feb 28 2017

...FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH WEDNESDAY AFTERNOON...


HIZ001>028-011445-
/O.CON.PHFO.FF.A.0002.000000T0000Z-170302T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
332 PM HST Tue Feb 28 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

The Flash Flood Watch continues for

* Kauai, Oahu, Molokai, Maui, the Big Island, Lanai, Niihau, and
  Kahoolawe.

* Through Wednesday afternoon.

* A strong trough and the surface and aloft to the west of the
  islands is creating a moist and unstable air mass capable of
  producing heavy flooding rainfall and thunderstorms. The trough
  will approach tonight and pass over the islands on Wednesday,
  maintaining the flood threat.

* Some streams and normally dry gulches are expected to run high 
  and could quickly overflow their banks. Intense rainfall in 
  poor drainage and urban areas could also lead to flash 
  flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Keep tuned to later forecasts and be prepared to take action
should Flash Flood Warnings be issued. Consider postponing
outdoor activities such as camping or hiking trips until the
weather improves.

&&

$$
Wroe
226 
WGHW60 PHFO 011349
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
349 AM HST Wed Mar 1 2017

...FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH LATE TONIGHT...

HIZ001>028-020400-
/O.EXT.PHFO.FF.A.0002.000000T0000Z-170302T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
349 AM HST Wed Mar 1 2017

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch is now in effect for

* All Hawaiian Islands. 

* Through late tonight

* A strong upper level trough passing over the islands and a
  surface low lifting northward to the west of Kauai, will
  transport deep tropical moisture northward across the island
  chain through tonight. This will result in bands of heavy
  rainfall and thunderstorms with the potential to produce
  flooding across the entire area through late tonight.

* Some streams and normally dry gulches are expected to run high 
  and could quickly overflow their banks. Intense rainfall in 
  poor drainage and urban areas could also lead to flash 
  flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Keep tuned to later forecasts and be prepared to take action
should Flash Flood Warnings be issued. Consider postponing
outdoor activities such as camping or hiking trips until the
weather improves.

&&

$$
690 
WGHW60 PHFO 020128
FFAHFO

Flood Watch
National Weather Service Honolulu HI
328 PM HST Wed Mar 1 2017

...FLASH FLOOD WATCH FOR OAHU MOLOKAI BIG ISLAND AND MAUI 
COUNTY TONIGHT...

HIZ001>004-020230-
/O.CAN.PHFO.FF.A.0002.000000T0000Z-170302T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
328 PM HST Wed Mar 1 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Kauai and Niihau has been cancelled. Dry
air will move in behind the low pressure system tonight as it drifts
away to the north. Therefore, the Flash Flood Watch is cancelled.

$$

HIZ005>028-021430-
/O.CON.PHFO.FF.A.0002.000000T0000Z-170302T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
328 PM HST Wed Mar 1 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Kahoolawe, Lanai, Maui, Molokai, Oahu and the Big Island.

* Through late tonight

* A low pressure system near Kauai will lift away to the north
  tonight and drag a deep layered convergence band across Oahu
  through the Big Island tonight. This will result in heavy rain
  and thunderstorms with the potential to produce flash flooding.
  Maui County will have the highest chance with Oahu and the Big
  Island more of a periphery flash flood threat. Saturated grounds
  from previous rains will mean less accumulation than usual will
  be necessary for flash flooding.

* Some streams and normally dry gulches are expected to run high 
  and could quickly overflow their banks. Intense rainfall in 
  poor drainage and urban areas could also lead to flash 
  flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Keep tuned to later forecasts and be prepared to take action
should Flash Flood Warnings be issued. Consider postponing
outdoor activities such as camping or hiking trips until the
weather improves.

&&

$$

Foster
182 
WGHW60 PHFO 021358
FFAHFO

Flood Watch
National Weather Service Honolulu HI
358 AM HST Thu Mar 2 2017

HIZ005>028-021500-
/O.CAN.PHFO.FF.A.0002.000000T0000Z-170302T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
358 AM HST Thu Mar 2 2017

...FLASH FLOOD WATCH IS CANCELLED...

The threat for heavy flooding rainfall has diminished considerably
overnight, therefore the Flash Flood Watch for Kahoolawe, Lanai,
Maui, Molokai, Oahu and the Big Island has been cancelled.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Feb 27, 4:12 AM HST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 27, 4:12 AM HST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
412 AM HST Mon Feb 27 2017

.SYNOPSIS...
East to east-southeast winds will strengthen slightly later
today before weakening late Tuesday and Wednesday. High clouds
are expected to spread over portions of the island chain later
today and tonight, and then remain in place through Wednesday. A
surface low developing in the vicinity of the islands will result
in wet and unsettled weather from late tonight and Tuesday through
Wednesday, with the potential for locally heavy downpours and a
chance of thunderstorms. The surface low will eventually move
north of the area by Thursday, and island weather will become more
settled, with light winds and hazy conditions expected from
Thursday through Friday.

&&

.DISCUSSION...
The rounded western end of a northeast to southwest oriented
surface ridge appears to be about 415 miles north of Lihue early
this morning. A weakening frontal boundary is evident to the west
of this feature, or about 450 miles northwest of Lihue. The low-
level flow across the island chain is light to moderate from the
east to east-southeast, with the strongest surface winds (trades)
near Maui and the Big Island.

Loops of water vapor imagery indicates a broad upper level
trough remains west of the area. The close proximity of this
feature is producing some atmospheric instability across the
region early this morning. As a result, patches of cirrus from
thunderstorms west and southwest of the islands are streaming over
parts of the state this morning. Low clouds and showers are also
over portions of the windward Big Island and Maui, as well as the
adjacent coastal waters, according to radar reflectivity data.

The low-level flow, while remaining from an east to east-southeast
direction, is expected to gradually increase later today as the
frontal boundary northwest of Kauai continues to move
northwestward away from the area, and the ridge to our north
builds. Therefore, locally breezy low-level east to east-southeast
flow is expected to persist from later today into Tuesday.

The forecast guidance continues to depict the upper level trough
northwest of Kauai deepening through Tuesday afternoon before it
eventually propagates eastward over the islands from Tuesday
night through Wednesday. Increased atmospheric instability and
abundant deep moisture will simultaneously spread over the
islands. This will likely result in thickening layered clouds
covering most of the state starting later today or tonight. Also,
with deep layer moisture over the Big Island later today and
tonight combined with cold temperatures aloft, wintry weather may
develop over the summits of the Big Island. Therefore, a Winter
Storm Watch is in effect from tonight through Tuesday night for
the Big Island summits.

As the sharp upper level trough aloft passes over the islands, a
weak surface low appears likely to develop somewhere in the
vicinity of the islands late Tuesday or Wednesday. This type of
cyclogenesis, if it occurs near the islands, will likely produce
a period of unsettled weather. However, since there is still some
uncertainty about where and when this low might develop, the
specifics of the weather that will occur remain somewhat
uncertain. Based on the latest forecast, the best chance for wet
weather appears to be from Tuesday through Wednesday, with the
potential for locally heavy downpours and thunderstorms. The
current confidence and timing do not warrant issuing a Flash Flood
Watch early this morning. We will continue to monitor the guidance
to determine if we might need to issue such a watch later today or
tonight.

Lighter winds are expected starting late Tuesday or Wednesday. At
the same time, a trend toward drier weather is expected starting
Wednesday night/Thursday as the trough aloft and its associated
surface low move north away from the area, and a surface ridge
develops in the vicinity of the islands. This period of light
winds and mostly dry weather is expected to persist through
Friday. Note that the flow around the ridge will likely advect
volcanic haze, or vog, from sources on the Big Island to the
smaller islands. This is expected to result in widespread hazy
conditions across most of the state later this week.

Finally, the long-range forecast guidance continues to show a new
front reaching the western islands next weekend. There are
differences in the timing of this front and its associated weather
in the models, so details about the conditions on Saturday and
Sunday remain uncertain at this time. It does appear that the
winds will remain relatively light, with an increase in moisture
in the form of low clouds and showers, especially over the western
end of the state.

&&

.AVIATION...
A deep mid/upper level trough west of the state will move slowly
eastward today and tonight. It appears that the best deep-layered
moisture and forcing will remain south of the state today, but
will begin to spread northward across the state tonight. Therefore
expect scattered showers through today with a few locally heavier
downpours possible. Mainly VFR conditions will prevail, although
windward sections of Maui and the Big Island will have a good
chance for MVFR conditions early this morning.

Showers are expected to become more widespread starting this
evening, with isolated thunderstorms possible as well. There will
be increasing chances for more widespread MVFR and localized IFR
conditions tonight.

AIRMET SIERRA for mountain obscuration is currently posted for
windward slopes of East Maui. Mountain obscuration will remain
possible across windward Maui and the Big Island today, becoming
more likely across other parts of the state tonight.

The earlier mention of tempo light icing in AIRMET ZULU has been
dropped as layered deep cloudiness has shifted east of the Big
Island for now. Icing may become a concern once again later today
or this evening when thicker high clouds could spread back over
the state.

&&

.MARINE...
The current west-northwest (300-320 deg) swell that peaked early
Saturday will continue to ease into the early portion of the week.
Surf along exposed north and west facing shores will remain below
High Surf Advisory levels through this time, including the west
side of Big Island from Kona to South Point. A small reinforcement
out of the west-northwest (300 deg) associated with a recent gale
over the far northwest Pacific is forecast to fill in Tuesday
through mid week.

A moderate northeast swell (030 deg) associated with a recent gale
that was centered around 1000 nautical miles northeast of the
islands will continue to fill in across the local area today and
remain in place through Tuesday night before easing. This swell
will peak through the day today and generate near advisory- level
surf along east facing shores.

Moderate to strong breezes out of the east-southeast direction will
continue through tonight, which has resulted in a Small Craft
Advisory for the Pailolo and Alenuihaha Channels and the waters
south of the Big Island. Some uncertainty remains in the forecast
Tuesday through mid week, with regard to the local winds, as the
models continue to depict a developing area of low pressure or
trough over/near the state lifting northward. Plenty of moisture
and instability associated with this feature and an upper trough
will keep the shower/thunderstorm chances in the forecast through
the first half of the week.

For the extended, the latest deterministic and ensemble guidance all
depict a gale to storm-force low developing a few hundred miles west-
northwest of Midway Wednesday through Thursday, then tracking toward
the north-northeast across the Date Line Thursday. Despite some
model differences shown with this evolving feature, a large west-
northwest swell associated with it will become a possibility across
the local waters over the upcoming weekend that may be large
enough to generate advisory-level surf.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from this evening through late Tuesday night
for Big Island Summits.

Small Craft Advisory until 6 AM HST Tuesday for Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

&&

Discussion...Houston
Aviation...Jacobson
Marine...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:27 PM HSTWinter Storm WatchHFOHawaii36 hr
Feb 26, 3:36 PM HSTSmall Craft AdvisoryHFO4 days

Nearby

Flash Flood Watches in Hawaii, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.